Integral manifolds and decomposition of singularly perturbed systems. (English) Zbl 0552.93017

The paper uses the method of integral manifolds to find a transformation under which the singularly perturbed system of differential equations \[ \dot x=f(t,x,y,\epsilon),\quad \epsilon \dot y=g(t,x,y,\epsilon) \] reduces to \[ \dot u=F(t,u,\epsilon),\quad \epsilon \dot v=G(t,u,v,\epsilon). \] The assumptions are similar to those in Tichonov’s theorem, i.e. the eigenvalues of the matrix \((\partial g/\delta y)\{t,x,h_ 0(t,x),0)\), where \(h_ 0(t,x)\) is the isolated solution of \(g(t,x,y,0)=0\), have strictly negative real parts. A transformation with the above properties is given for linear systems. As an application, the linear boundary value problem that arises in linear- quadratic optimal control is considered. The transformation helps to obtain an asymptotic expansion of the solution.
Reviewer: A.Dontchev


93B17 Transformations
34E15 Singular perturbations for ordinary differential equations
34C45 Invariant manifolds for ordinary differential equations
34E05 Asymptotic expansions of solutions to ordinary differential equations
93C15 Control/observation systems governed by ordinary differential equations
93C10 Nonlinear systems in control theory
Full Text: DOI


[1] Mitropolsky, J.A.; Lykova, O.B., Integral manifolds in nonlinear mechanics, (1973), (in Russian)
[2] Henry, D., Geometric theory of semilinear parabolic equations, () · Zbl 0456.35001
[3] Strygin, V.V.; Sobolev, V.A., Influence of geometric and kinetic parameters and dissipation of energy on orientation stability of dual-spin satellites, Kosmicheskye issledovaniya, 3, 366-371, (1976), (in Russian)
[4] Sobolev, V.A.; Strygin, V.V., Permissibility of changing over to precessional equations of gyroscopic systems, Izv. akad. nauk SSSR meh. tverd. tela, 13, 5, 10-17, (1978), (in Russian)
[5] Kokotovic, P.V.; O’Malley, R.E.; Sannuti, P., Singular perturbations and order reduction in control theory — an overview, Automatica J. IFAC, 12, 123-132, (1976) · Zbl 0323.93020
[6] O’Malley, R.E., Singular perturbations and optimal control, () · Zbl 0403.49002
[7] Vasil’eva, A.B.; Dmitriev, M.G., Singular perturbations in optimal control problems, Itogy nauky VINITI akad. nauk SSSR, Vol. 20, 3-78, (1982), (in Russian) · Zbl 0542.49014
[8] Ioannou, P.A.; Kokotovic, P.V., Adaptive systems with reduced models, () · Zbl 0516.93017
[9] Kelley, A., The stable, center-stable, center, center-unstable and unstable manifolds, J. differential equations, 3, 546-570, (1967) · Zbl 0173.11001
[10] Kokotovic, P.V., A Riccati equation for block diagonalization of ill-conditioned systems, IEEE trans. automat. control, 20, 812-814, (1975) · Zbl 0317.93043
[11] Chang, K.W., Singular perturbations of a general boundary value problem, SIAM J. math. anal., 3, 520-526, (1972) · Zbl 0247.34062
[12] Wilde, R.R.; Kokotovic, P.V., A dichotomy in linear control theory, IEEE trans. automat. control, 18, 616-626, (1973) · Zbl 0273.49053
[13] Kreiss, B.; Kreiss, H.-O., Numerical methods for singular perturbation problems, SIAM J. numer. anal., 18, 262-276, (1981) · Zbl 0457.65064
[14] Fenichel, N., Geometric singular perturbations theory for ordinary differential equations, J. differential equations, 31, 53-98, (1979) · Zbl 0476.34034
[15] Kopell, N., Waves, shocks and target patterns in an oscillating chemical reagent, () · Zbl 0379.35059
[16] Kopell, N., A geometric approach to boundary layer problems exhibiting resonance, SIAM J. appl. math., 37, 2, 436-458, (1979) · Zbl 0417.34051
[17] Zadiraka, K.V., On nonlocal integral manifold of irregularly perturbed system, Ukrain. mat. Z., 17, 47-63, (1965), (in Russian)
[18] Baris, Ja.S.; Fodcuk, V.I., An investigation of the bounded solutions of linear irregularly perturbed systems by the method of integral varieties, Ukrain. mat. Z, 21, 291-304, (1969), (in Russian) · Zbl 0201.12301
[19] Strygin, V.V.; Sobolev, V.A., Asymptotic methods in the problem of stabilization of bodies with the aid of passive shock adsorbers, Izv. akad. nauk SSSR meh. tverd. tela, 12, 5, 24-31, (1977), (in Russian)
[20] O’Malley, R.E., Slow/fast decoupling for linear boundary value problems, (), 248-266
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.